Oregon, 2006

Blizzard and Heavy Snow in Oregon, December 15, 2006

December 15, 2006 · NWS PQR · 5 events in 1 county or zone

A strong storm brought winter weather to the Cascades, dropping in excess of a foot of snow in some areas. This storm also had very strong winds, and produced blizzard conditions in some areas, including on Mt.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong storm brought winter weather to the Cascades, dropping in excess of a foot of snow in some areas. This storm also had very strong winds, and produced blizzard conditions in some areas, including on Mt. Hood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 8:17 PM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 14, 8:17 PM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
817 PM PST THU DEC 14 2006

.SYNOPSIS...A POWERFUL STORM SYSTEM WILL MOVE THROUGH SW WASHINGTON
AND NORTHWEST OREGON THIS EVENING AND TONIGHT. A MUCH COOLER AIR MASS
WILL SETTLE OVER THE AREA FRIDAY. A MUCH LESS ACTIVE PATTERN WILL BE
OVER THE REGION SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...POTENT STORM STILL ON TRACK. SATELLITE TRENDS AND NE
PAC ANALYSES SHOW THE INTENSE SURFACE LOW MOVING INTO N OR POSSIBLY
CENTRAL VANCOUVER ISLAND BY MID EVENING WHERE ISALLOBARIC PRES FALLS
HAVE BEEN THE LARGEST. WE HAD THE INITIAL STRONG WINDS ALONG AND
AHEAD OF THE COLD FRONT...WHICH RADAR AT 04Z SHOWS BEGINNING TO MOVE
INTO THE CASCADE FOOTHILLS. BUOY REPORTS FROM THE OREGON COAST TO
130W HAVE BEEN SHOWING WIND GUSTS ABOVE 50 KT...WITH BUOY 5 300 NM
OFF OF ASTORIA PEAKING AT 64 KT AT 01Z. THIS STRONG AREA OF WINDS IN
THE STRONG ISALLOBARIC RISE REGION IS ALREADY MOVING BACK INTO NW
OREGON AND SW WA THIS EVENING. COASTAL AND COAST RANGE REGIONS WILL
TAKE THE BRUNT OF THE RENEWED WINDS...BUT INLAND SECTIONS LIKELY TO
SEE THEIR PEAK WINDS THIS EVENING INTO EARLY FRI MORNING.

A SECONDARY FRONT MOVES IN AFTER MIDNIGHT...WHICH WILL MARK THE
LEADING EDGE OF THE COLDEST POST-FRONTAL AIR. SNOW LEVELS WILL
PLUMMET OVERNIGHT. NAM-12 850 MB FLOW 40 TO 50 KT 09Z-12Z BUT STARTS
TO WEAKEN THEREAFTER. WILL MAINTAIN BLIZZARD WARNING. PEAK SNOWFALL
PERIOD LIKELY 10Z-20Z AND COULD SEE SOME PRETTY DECENT HOURLY
AMOUNTS. MAY NOT HIT ACTUAL HEAVY SNOW/WINTER STORM CRITERIA BUT THE
WIND...BLOWING SNOW...AND RESULTANT WHITE-OUT CONDITIONS WARRANT THE
BLIZZARD WARNING. COLD POST-FRONTAL AIR MASS FRI WILL RESULT IN
RATHER LOW SNOW LEVELS.

SAT IS STILL A FORECAST PROBLEM. MODELS DO NOT SEEM TO HAVE A GOOD
HANDLE ON THE RELATIVELY WEAK TROUGH PASSAGE. GFS HAS BEEN ALL
OVER THE PLACE AND THE MSLP ENSEMBLES SHOW WIDE VARIABILITY. LATEST
GFS RUN SHOWS A SURFACE LOW DEEPENING OFF THE S OREGON COAST AND
MAKING LANDFALL OVER NRN CALIFORNIA. NAM IS SOMEWHAT SIMILAR BUT
MUCH WEAKER. LOOKS LIKE ANOTHER WEAK FRONTAL SYSTEM FOR SUN AS WELL.

&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
DID NOT DO MUCH TO THE LONG RANGE FORECAST...DUE TO ALL THE SHORT-
TERM PROBLEMS. CONFIDENCE RATHER HIGH IN THAT THE LONG RANGE WILL
BE MUCH QUIETER. LOOKS LIKE 500 MB RIDGE TRIES TO SET UP NEAR
40N AND 130W...BUT NOT STRONG ENOUGH TO KEEP THE FORECAST AREA FREE
OF FRONTAL SYSTEMS. WILL LIKELY SEE SURFACE HIGH PRES OVER THE
COLUMBIA BASIN RESULTING IN SOME DEGREE OF EAST WIND. HOWEVER...NO
SIGNIFICANT STORMS IN THE OFFING THROUGH THE EXTENDED. WEISHAAR
&&

.AVIATION...AN INTENSE PACIFIC LOW PRESSURE SYSTEM IS JUST OFFSHORE
AND IS EXPECTED TO COME ONSHORE AROUND MIDNIGHT NEAR VANCOUVER
ISLAND BRITISH COLUMBIA WHICH WILL BRING STRONG WINDS TO NORTHWEST
OREGON AND SOUTHWEST WASHINGTON. THIS STORM WILL CONTINUE TO DEEPEN
AS IT MOVES TOWARDS SHORE TONIGHT. CEILINGS AND VISIBILITIES ARE
HOLDING STEADY IN VFR WITH LOCALIZED IFR CONDITIONS IN HEAVIER RAIN
AND WIND SHELTERED AREAS. SURFACE WINDS WILL CONTINUE TO INCREASE
OVER THE FORECAST AREA TONIGHT...TO REACH GUSTS AT OR ABOVE 100 MPH
ALONG THE COAST...AND GUSTS NEAR 50 TO 60 MPH OVER MOST OF THE
INLAND AREAS...ESPECIALLY NORTH. HIGHER GUSTS MAY BE POSSIBLE WITH
THE PASSAGE OF THE COLD FRONT. CONDITIONS SHOULD BEGIN TO IMPROVE
RATHER EARLY FRIDAY AS THE LOW PRESSURE MOVES INTO BRITISH COLUMBIA.
WOLFE
&&

.MARINE...STORM WARNING CURRENTLY IN EFFECT OVER THE WATERS...WHICH
WILL LAST THROUGH EARLY TOMORROW MORNING. WINDS OVER THE WATERS ARE
EXPECTED TO RISE TO 50 TO 55 MPH WITH POSSIBLE GUSTS UP TO 70 MPH.
WINDS WILL BEGIN TO EASE AND DROP TO GALE CONDITIONS AFTER EARLY
FRIDAY MORNING AS THE STRONG LOW PRESSURE AREA MOVES INLAND. THE
STRONGEST PRESSURE GRADIENT SHIFTS NORTH INTO WASHINGTON WATERS BY 4
AM. EXPECT WINDS TO DROP TO SMALL CRAFT ADVISORY LEVELS BY MIDDAY
FRIDAY. COMBINED SEAS WILL RISE TO 35 TO 40 FEET WITH THE GREATEST
RISE OCCURRING BETWEEN LATE THIS EVENING AND VERY EARLY FRIDAY
MORNING. SEAS WILL SUBSIDE AGAIN TO BELOW 30 FT BY FRIDAY AFTERNOON.
WOLFE/BROWN
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...STORM WARNING REMAINS IN EFFECT THROUGH LATE TONIGHT CAPE
          SHOALWATER WA TO FLORENCE OR.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
          FRI NIGHT.
        HIGH SURF WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON COASTS THROUGH 10 AM FRI.
        HIGH WIND WARNINGS FOR THE SOUTH WASHINGTON...NORTH OREGON
          COAST...OREGON COAST RANGE...WILLAPA HILLS...SW WASHINGTON
          INTERIOR...WILLAMETTE VALLEY...S WA CASCADE FOOTHILLS...N
          OREGON CASCADE FOOTHILLS THROUGH 7 AM FRI.
        HIGH WIND WARNINGS FOR THE CENTRAL OREGON COAST...SOUTH
          WASHINGTON CASCADES...NORTH OREGON CASCADES AND CENTRAL
          OREGON CASCADES THROUGH 4 AM FRI.
        BLIZZARD WARNING FOR THE S WA CASCADES...N OREGON CASCADES
          AND CENTRAL OREGON CASCADES LATE TONIGHT THROUGH FRI
          MORNING.

&&

.PRELIMINARY POINT POPS...
AST +95443   PDX +95333   SLE +95333   EUG +95333
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 14, 5:59 AM PST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PST THU DEC 14 2006

ORZ001>008-010>013-WAZ019>022-039-040-151400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS...HEAVY RAIN...AND MOUNTAIN SNOWS CAN BE EXPECTED TODAY
AND TONIGHT. HIGH SURF IS EXPECTED AT THE COAST. FLOODING MAY BE
POSSIBLE FOR SOME RIVERS. REFER TO THE LATEST STATEMENTS AND
FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING MAY BE POSSIBLE FOR SOME RIVER FRIDAY THROUGH SATURDAY
MORNING. HIGH SURF IS POSSIBLE FRIDAY AT THE COAST. REFER TO THE
LATEST STATEMENTS AND FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT WEATHER ARE ENCOURAGED.

ORZ009-WAZ023-151400-
WESTERN COLUMBIA RIVER GORGE-
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.

PZZ250-255-270-275-151400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STORM CONDITIONS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 14, 7:24 PM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
724 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
12/14/2006  M82.00 MPH       LINCOLN            OR   PUBLIC

0540 PM     NON-TSTM WND GST 15 NE EUGENE            44.21N 122.90W
12/14/2006  M68.00 MPH       LANE               OR   OFFICIAL NWS OBS

0555 PM     NON-TSTM WND DMG 1 E CHERRYVILLE         45.37N 122.11W
12/14/2006                   CLACKAMAS          OR   DEPT OF HIGHWAYS

            TREES DOWN, EAST BOUND LANE OF US26 CLOSED.

0607 PM     NON-TSTM WND DMG 4 NNE CORVALLIS         44.62N 123.24W
12/14/2006                   BENTON             OR   TRAINED SPOTTER

            POWER HAS BEEN OUT SINCE 3PM.

0630 PM     NON-TSTM WND GST CANNON BEACH            45.89N 123.96W
12/14/2006  M79.00 MPH       CLATSOP            OR   PUBLIC

0700 PM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
12/14/2006  M85.00 MPH       LINCOLN            OR   DEPT OF HIGHWAYS

            YAQUINA BAY BRIDGE REPORTED GUST OF 85MPH SUSTAINED WIND
            OF 75MPH

0710 PM     NON-TSTM WND GST 5 N KLIPSAN BEACH       46.54N 124.05W
12/14/2006  M62.00 MPH       PACIFIC            WA   TRAINED SPOTTER

            POWER OUTAGE AND 62MPH WIND GUST

0714 PM     NON-TSTM WND GST N BAY CENTER            46.62N 123.95W
12/14/2006  M60.00 MPH       PACIFIC            WA   TRAINED SPOTTER

0722 PM     NON-TSTM WND GST CORVALLIS               44.57N 123.28W
12/14/2006  E55.00 MPH       BENTON             OR   TRAINED SPOTTER

            WIND ESTIMATED AT 55MPH. POWER IS OUT.

&&

JWOLFE
Local storm report, Dec 14, 7:54 PM PST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
754 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     NON-TSTM WND GST 5 NNE SALEM             44.99N 122.97W
12/14/2006  M58 MPH          MARION             OR   TRAINED SPOTTER

0738 PM     NON-TSTM WND GST 5 WSW CORVALLIS         44.54N 123.37W
12/14/2006  M31 MPH          BENTON             OR   TRAINED SPOTTER

            POWER OUTAGE...NUMEROUS TREES DOWN...SHELTERED LOCATION
            AND HAS HAD 1.89 INCHES OF RAIN IN LAST 18 HOURS

0741 PM     NON-TSTM WND DMG BORING                  45.43N 122.38W
12/14/2006                   CLACKAMAS          OR   PUBLIC

            POWER OUTAGE

0741 PM     NON-TSTM WND GST 5 NNE SALEM             44.99N 122.97W
12/14/2006  M68 MPH          MARION             OR   TRAINED SPOTTER

&&

JWOLFE
Local storm report, Dec 14, 9:16 PM PST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
916 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND GST ALOHA                   45.49N 122.87W
12/14/2006  M60.00 MPH       WASHINGTON         OR   OFFICIAL NWS OBS

            MEASURED WIND GUST TO 60 MPH.

0759 PM     NON-TSTM WND GST PORTLAND AIRPORT        45.59N 122.60W
12/14/2006  M53.00 MPH       MULTNOMAH          OR   ASOS

            SUSTAINED WINDS OF 38 MPH WITH PEAK GUSTS TO 53 MPH.

0800 PM     NON-TSTM WND GST N VERNONIA              45.86N 123.18W
12/14/2006  M60.00 MPH       COLUMBIA           OR   TRAINED SPOTTER

            SUSTAINED WINDS OF 45 MPH WITH GUSTS TO 65. NUMEROUS
            TREES DOWN AS A RESULT.

0800 PM     NON-TSTM WND GST BUXTON                  45.68N 123.20W
12/14/2006  M60.00 MPH       WASHINGTON         OR   AMATEUR RADIO

            MEASURED WIND GUSTS TO 60 MPH. TREES OF ROUGHLY 18 INCHES
            IN DIAMETER BLOWN DOWN SOME ESTIMATED AT 100 FEET TALL.

0800 PM     NON-TSTM WND GST FOREST GROVE            45.52N 123.10W
12/14/2006  M70.00 MPH       WASHINGTON         OR   AMATEUR RADIO

            MEASURED WIND GUSTS TO 70 MPH.

0800 PM     NON-TSTM WND DMG GASTON                  45.44N 123.14W
12/14/2006                   WASHINGTON         OR   AMATEUR RADIO

            NUMEROUS POWER OUTAGES OBSERVED.

0806 PM     NON-TSTM WND DMG DOWNTOWN VANCOUVER      45.63N 122.67W
12/14/2006                   CLARK              WA   NWS EMPLOYEE

            WIDESPREAD POWER OUTAGES IN VANCOUVER.

0806 PM     NON-TSTM WND GST DALLAS                  44.92N 123.31W
12/14/2006  E0.00 MPH        POLK               OR   TRAINED SPOTTER

            WIND GUST BLEW WIND SENSOR AWAY...POWER LINES AND TREES
            DOWN

0806 PM     NON-TSTM WND DMG 3 N PORTLAND AIRPORT    45.63N 122.60W
12/14/2006                   CLARK              WA   NWS EMPLOYEE

            VANCOUVER HAS A WIDESPREAD POWER OUTAGE

0807 PM     NON-TSTM WND DMG 3 E PORTLAND AIRPORT    45.59N 122.54W
12/14/2006                   CLARK              WA   NWS EMPLOYEE

            10 INCH DIAMETER TREE IN NWS OFFICE PARKING LOT BLOWN
            DOWN.

0809 PM     NON-TSTM WND GST 2 ENE CAMAS             45.60N 122.38W
12/14/2006  M57.00 MPH       CLARK              WA   TRAINED SPOTTER

            MEASURED WIND GUSTS TO 57 MPH.

0814 PM     NON-TSTM WND DMG DALLAS                  44.92N 123.31W
12/14/2006                   POLK               OR   TRAINED SPOTTER

            NUMEROUS POWER LINES AND TREES DOWN FROM WIND DAMAGE.
            WIND SENSOR ALSO BLOWN AWAY.

0814 PM     NON-TSTM WND GST 5 SE BATTLE GROUND      45.74N 122.46W
12/14/2006  M62.00 MPH       CLARK              WA   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 62 MPH.

&&

CDALTON

Event by event

4 heavy snow, 1 blizzard. Local standard time, as filed.

Blizzard, Northern Oregon Cascades

When
December 15, 12:00 AM PST to 10:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Many stations in the Cascades reported wind speeds in excess of 70-80 mph along with accumulating snow.

Heavy Snow, Northern Oregon Cascades

When
December 15, 12:00 AM PST to 10:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Seventeen inches accumulated snowfall reported at Mount Hood Meadows on Hwy. 35.

Heavy Snow, Northern Oregon Cascades

When
December 15, 12:00 AM PST to 10:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Sixteen inches accumulated snowfall reported at Government Camp on Hwy. 26.

Heavy Snow, Northern Oregon Cascades

When
December 15, 12:00 AM PST to 10:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Sixteen inches accumulated snowfall reported at White River on Hwy. 35.

Heavy Snow, Northern Oregon Cascades

When
December 15, 12:00 AM PST to 10:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Fourteen inches accumulated snowfall reported at Timberline Lodge on Oregon Hwy. 173.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9273, 9280, 9281, 9282, 9286.